Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 52, NWS Lincoln, IL

September 13, 2008Schuyler County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 13, 2008, 5:33 PM CDT for Schuyler County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2008, 5:33 PM CDT (22:33 UTC)
Expired
Sep 13, 2008, 11:30 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 132233
FFWILX
ILC169-140430-
/O.NEW.KILX.FF.W.0052.080913T2233Z-080914T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
533 PM CDT SAT SEP 13 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 1130 PM CDT.

* AT 528 PM CDT...FLASH FLOODING WAS REPORTED FROM AN AREA OF 
  THUNDERSTORMS THAT HAVE BEEN MOVING THROUGH THE WARNED AREA. 
  DOPPLER RADAR HAS ESTIMATED 2 TO 3 INCHES OF RAIN TODAY.

THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS THESE
AREAS. ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM 1 TO 2 INCHES 
OVERNIGHT. THESE RAINFALL AMOUNTS WILL LIKELY PRODUCE FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...RUSHVILLE...
BROOKLYN AND LITTLETON.

AT 526 PM...SCHUYLER COUNTY SHERIFF REPORTED SEVERAL ROADS 
UNDERWATER. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

REPORT FLASH FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 4027 9046 4019 9045 4019 9023 4013 9039
      4004 9045 3999 9051 3998 9060 4011 9070
      4011 9091 4028 9091

$$

GOETSCH
1 follow-up statement
000 
WGUS73 KILX 140217
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
917 PM CDT SAT SEP 13 2008

ILC169-140430-
/O.CON.KILX.FF.W.0052.000000T0000Z-080914T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCHUYLER-
917 PM CDT SAT SEP 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
SCHUYLER COUNTY...

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH HEAVY RAIN TO MOVE OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE... LITTLETON AND BROOKLYN

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN
THE WARNED AREA OVERNIGHT. THE ADDITIONAL RAINFALL WILL CAUSE
FLASH FLOODING IN THE WARNED AREA OVERNIGHT. 

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4027 9046 4019 9045 4019 9023 4013 9039
      4004 9045 3999 9051 3998 9060 4011 9070
      4011 9091 4028 9091

$$

GOETSCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:06 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 13, 3:06 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT SAT SEP 13 2008

.DISCUSSION...
ISSUED 306 PM CDT SAT SEP 13 2008

SHORT TERM...TONIGHT THROUGH TUESDAY...
A PERSISTENT BAND OF RAIN HAS BEEN ONGOING FROM QUINCY TO PEORIA TO
CHICAGO FOR MUCH OF THE DAY...AND RAINFALL RATES WILL INCREASE AS A
COLD FRONT APPROACHES FROM EASTERN IOWA. EXTREMELY HIGH PRECIPITABLE
WATER VALUES /MORE THAN 2.5 INCHES/ WILL STREAM NORTHWARD WITH THE
REMNANTS OF IKE...WITH EXCESSIVE RAINFALL A GOOD BET. AGREE WITH HPC
QPF AMOUNTS OF 3-5 INCHES STORM TOTAL RAIN FROM PITTSFIELD TO
PONTIAC. NHC TRACK GUIDANCE FOR IKE HAS IT INTO SOUTH-CENTRAL
MISSOURI BY 12Z SUN AND CONTINUING RAPIDLY ACROSS SOUTH-CENTRAL
ILLINOIS DURING THE DAY. IT LOOKS LIKE THE MAIN HEAVY RAIN EVENT
WILL HOLD OFF FOR THE EASTERN/SOUTHEASTERN PORTIONS OF THE FORECAST
AREA UNTIL THE ARRIVAL OF IKE AS THE AFOREMENTIONED COLD FRONT IS
EXPECTED TO ONLY PROGRESS TO AROUND INTERSTATE 55 BY 12Z SUN. WILL
THEREFORE DELAY THE START OF THE FLASH FLOOD WATCH FOR THOSE AREAS
UNTIL 12Z SUN.

IN ADDITIONAL TO THE RAIN SITUATION...IKE REMAINS A LARGE TROPICAL
CYCLONE AND IT WILL TAKE LONGER THAN USUAL FOR ITS SURFACE WINDS TO
SETTLE DOWN. WIND SPEEDS NEAR THE CENTER OF IKE MAY REACH WIND
ADVISORY CRITERIA ON SUNDAY...BUT WILL LET THIS DECISION REST WITH
THE EARLY MORNING FORECAST PACKAGE TO ASSESS HOW THE WINDS ARE OVER
SOUTHERN MISSOURI.

AS IKE CONTINUES TO ACCELERATE INTO INDIANA...RAIN WILL TAPER OFF
BEGINING IN THE LATE AFTERNOON WEST AND FINISH BY SUNSET IN THE
EAST. AFTER THAT...HIGH PRESSURE WILL TAKE HOLD AND BRING A PERIOD
OF DRY  WEATHER THROUGH THE END OF THE WEEK.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
UPPER RIDGE OVER THE WESTERN STATES WILL PLACE THE MIDWEST IN DRY
NORTHWESTERLY FLOW THROUGH FRIDAY. ON THURSDAY...THE GFS TRIES TO
BRING A WEAK COLD FRONT SOUTHWARD INTO NORTHERN ILLINOIS AND
STALLING IT OUT. THE ECMWF IS THE PREFERRED SOLUTION AS IT BRINGS AN
UPPER TROUGH INTO THE WESTERN STATES THURSDAY THROUGH SATURDAY AND
CORRESPONDINGLY PUTS MORE RIDGING OVER THE CENTRAL CONUS...THUS
HOLDING THE FRONT FURTHER NORTH. NOT A GREAT DEAL OF CONFIDENCE YET
IN THE EVOLUTION/SPEED OF THE WESTERN TROUGH TOWARD THE END OF THE
PERIOD...BUT BOTTOM LINE FOR CENTRAL ILLINOIS WILL BE A CONTINUATION
OF THE DRY WEATHER WITH SEASONABLE TEMPERATURES.

04
&&

.AVIATION...
ISSUED 1248 PM CDT SAT SEP 13 2008

RAIN NOW CONFINED TO ALONG AND NW OF THE IL RIVER VALLEY FOR ILX
CWA. OCCASIONAL SHOWERS STILL POSSIBLE FOR BMI AND SPI...BUT
MAJORITY OF THE FA GETTING A BIT OF A BREAK AT LEAST UNTIL LATER ON
THIS AFTERNOON WHEN EVERYTHING MAY FIRE BACK UP A BIT. PIA HANGING IN
THERE WITH MVFR...THOUGH DOES NOT LOOK LIKE THEY WILL GET TO STAY
THAT WAY. COLD FRONT ON APPROACH...AS WELL AS REMNANTS OF IKE COMING
UP FROM THE SW...CREATING PLENTY OF RAIN AND LOW CLOUDS FOR THE
FORECAST. HAVE VCTS IN FOR THE BEST CHANCES AT CONVECTION THIS
EVENING/OVERNIGHT AHEAD OF THE LOW CENTER...AND TRY TO START THE
TREND OUT OF THE HEAVIER RAIN BY LATE MORNING TOMORROW. ALSO PUNCH
THE WINDS UP A BIT AS THE GRADIENT TIGHTENS AHEAD OF THE LOW.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 7 PM SUNDAY FOR
ILZ027>031-036>038-040>045-047>054-061.

FLASH FLOOD WATCH FROM 7 AM SUNDAY TO 7 PM SUNDAY FOR
ILZ046-055>057-062-063-066>068-071>073.
&&
Hazardous weather outlook, Sep 13, 3:10 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT SAT SEP 13 2008

ILZ027>031-036>038-040>045-047>054-061-141100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-
SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD-
310 PM CDT SAT SEP 13 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST THROUGH WISCONSIN
TONIGHT...KEEPING THE CHANCE OF SHOWERS AND STORMS IN CENTRAL
ILLINOIS THROUGH THE EVENING AS MOISTURE FROM HURRICANE IKE WILL
FLOW INTO THE AREA. A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL
ILLINOIS IN THE OVERNIGHT HOURS AND SHOWERS WILL BECOME MORE
NUMEROUS...WITH PERIODS OF HEAVY RAIN EXPECTED. RAINFALL RATES UP
TO 2 INCHES PER HOUR WILL BE POSSIBLE. HEAVY RAIN AND FLASH
FLOODING WILL BE THE PRIMARY HAZARD. ANY HEAVY RAINFALL MAY CAUSE
FLASH FLOODING. NEVER DRIVE THROUGH A FLOODED ROADWAY. TURN AROUND
AND FIND A BETTER ROUTE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE CENTER FROM THE REMNANTS OF IKE WILL PASS FROM
SOUTHWEST TO NORTHEAST ACROSS SOUTH CENTRAL ILLINOIS ON
SUNDAY...MOVING NORTHEAST ALONG THE COLD FRONT. PERIODS OF HEAVY
RAIN ARE EXPECTED ALONG AND NORTH OF THE TRACK OF THE LOW. WINDS
WILL INCREASE DRAMATICALLY ON SUNDAY AS THE LOW APPROACHES FROM
THE SOUTHWEST. RAINFALL RATES OF 2 INCHES PER HOUR WILL BE
POSSIBLE...WITH FLASH FLOODING LIKELY WHERE THE RAINS ACCUMULATE
QUICKLY. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
EXPECTED...WITH LOCALIZED AREAS RECEIVING 6 INCHES OF RAIN. FLASH
FLOODING WILL BE POSSIBLE THROUGH EARLY EVENING ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ046-055>057-062-063-066>068-071>073-141100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-RICHLAND-VERMILION-
310 PM CDT SAT SEP 13 2008

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST THROUGH WISCONSIN
TONIGHT...KEEPING THE CHANCE OF SHOWERS AND STORMS IN CENTRAL
ILLINOIS THROUGH THE EVENING AS MOISTURE FROM HURRICANE IKE WILL
FLOW INTO THE AREA. A COLD FRONT WILL MOVE SOUTHEAST INTO CENTRAL
ILLINOIS IN THE OVERNIGHT HOURS AND SHOWERS WILL BECOME MORE
NUMEROUS...WITH PERIODS OF HEAVY RAIN EXPECTED. RAINFALL RATES UP
TO 2 INCHES PER HOUR WILL BE POSSIBLE. HEAVY RAIN AND FLASH
FLOODING WILL BE THE PRIMARY HAZARD. ANY HEAVY RAINFALL MAY CAUSE
FLASH FLOODING. NEVER DRIVE THROUGH A FLOODED ROADWAY. TURN AROUND
AND FIND A BETTER ROUTE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE CENTER FROM THE REMNANTS OF IKE WILL PASS FROM
SOUTHWEST TO NORTHEAST ACROSS SOUTH CENTRAL ILLINOIS ON
SUNDAY...MOVING NORTHEAST ALONG THE COLD FRONT. PERIODS OF HEAVY
RAIN ARE EXPECTED ALONG AND NORTH OF THE TRACK OF THE LOW. WINDS
WILL INCREASE DRAMATICALLY ON SUNDAY AS THE LOW APPROACHES FROM
THE SOUTHWEST. RAINFALL RATES OF 2 INCHES PER HOUR WILL BE
POSSIBLE...WITH FLASH FLOODING LIKELY WHERE THE RAINS ACCUMULATE
QUICKLY. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
EXPECTED...WITH LOCALIZED AREAS RECEIVING 6 INCHES OF RAIN. FLASH
FLOODING WILL BE POSSIBLE THROUGH EARLY EVENING ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 10:22 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell, Woodford53 min
Sep 12, 10:33 PM CDTTornado WarningILXMarshall, Peoria, Tazewell, Woodford42 min
Sep 12, 11:09 PM CDTFlash Flood WarningILXPeoria, Tazewell, Woodford8 hr
Sep 12, 11:14 PM CDTSevere Thunderstorm WarningILXTazewell, Woodford46 min
Sep 12, 11:31 PM CDTTornado WarningILXWoodford44 min
Sep 13, 5:01 PM CDTFlash Flood WarningILXFulton, Mason6 hr
Sep 13, 5:17 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott58 min
Sep 13, 6:03 PM CDTFlash Flood WarningILXFulton, Marshall, Peoria, Tazewell, Woodford6 hr

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.